Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 98, NWS Springfield, MO

September 15, 2005Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 15, 2005, 10:24 AM CDT for Howell County, Oregon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2005, 10:24 AM CDT (15:24 UTC)
Expired
Sep 15, 2005, 4:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 169 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 1:06 PM CDTFLASH FLOOD4 W Moody, MOHEAVY RAIN CAUSED HORN CREEK TO FLOOD OVER HIGHWAY 142.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 151531
FFWSGF
MOC091-149-152130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT THU SEP 15 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 430 PM CDT.

* AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS NORTHERN ARKANSAS  
  THAT WILL BEGIN TO AFFECT HOWELL AND OREGON COUNTIES. DOPPLER      
  RADAR ESTIMATED THAT PORTIONS OF SOUTH CENTRAL MISSOURI HAVE
  RECEIVED UP TO FIVE INCHES OF RAIN SINCE TUESDAY NIGHT.  AN 
  ADDITIONAL TWO INCHES ARE POSSIBLE THIS AFTERNOON AS THIS AREA
  OF HEAVY RAIN AFFECTS THE REGION.

* SOILS HAVE BECOME NEARLY SATURATED OVER THE WARNED AREA...AND      
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...WEST PLAINS...ALTON...MOUNTAIN                           
  VIEW...THAYER...WILLOW SPRINGS...BRANDSVILLE...COUCH...GREER...
  KOSHKONONG...MOODY...PEACE VALLEY AND POMONA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3703 9169 3687 9169 3687 9126 3681 9126
      3680 9115 3651 9115 3652 9210 3703 9207

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 151955
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT THU SEP 15 2005

MOC091-149-152130-
HOWELL MO-OREGON MO-
249 PM CDT THU SEP 15 2005

...FLASH FLOOD WARNING CONTINUES FOR HOWELL AND OREGON COUNTIES UNTIL
430 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PRODUCED FLASH FLOODING IN SOUTHERN HOWELL 
COUNTY HAS MOVED OUT OF THE AREA.  HOWEVER...MINOR FLOODING 
CONTINUES IN SOME ISOLATED AREAS...THEREFORE THE FLASH FLOOD WARNING 
WILL CONTINUE UNTIL 430 PM.  DUE TO DRY CONDITIONS NOW OCCURRING 
OVER THE WARNED AREA...ANY FLOODING SHOULD BEGIN TO RECEDE OVER THE 
NEXT FEW HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3703 9169 3687 9169 3687 9126 3681 9126
      3680 9115 3651 9115 3652 9210 3703 9207

$$

CRAMER
000 
WGUS73 KSGF 152128
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT THU SEP 15 2005

MOC091-149-152136-
HOWELL MO-OREGON MO-
426 PM CDT THU SEP 15 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWELL AND OREGON
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM THE HEAVY RAIN THIS MORNING HAS ENDED OVER THE 
WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR 
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.


LAT...LON 3703 9169 3687 9169 3687 9126 3681 9126
      3680 9115 3651 9115 3652 9210 3703 9207

$$

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:10 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Sep 15, 3:10 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT THU SEP 15 2005

.DISCUSSION...
FIRST WAVE OF CONVECTION MAKING ITS WAY THROUGH THE FORECAST
AREA...AND HAVE MADE SOME ADJUSTMENTS FOR THIS IN THE SHORT TERM
GRIDS. CONVECTION IS ELEVATED...AND IS MOVING AT A NICE CLIP AS
LEAD SHORTWAVE MOVES ENE THROUGH THE AREA AHEAD OF THE STRONGER
SHORTWAVE NOW OVER WESTERN KS. FIRST AREA OF RAIN MAY CLEAR A GOOD
CHUNK OF THE CWA BEFORE 1200 GMT.

NEXT AREA OF RAIN ASSOCIATED WITH STRONG SHORTWAVE OVER WESTERN KS
WILL MOVE THROUGH THE AREA TODAY...EXITING THE AREA LATE THIS
AFTERNOON AND THIS EVENING. HAVE CATEGORICAL RAIN CHANCES IN
MOST...IF NOT ALL AREAS...TAPERING THE RAIN OFF FROM SW-NE THIS
AFTERNOON AND EARLY TONIGHT.

HEAVY RAIN AND POSSIBLE FLOODING THE MOST OBVIOUS CONCERN IN THE
NEAR TERM. STRONGLY DIFFLUENT FLOW ALOFT IN THE RIGHT ENTRANCE
REGION OF THE UPPER JET IS COUPLED WITH DEEP MOISTURE (PROGGED
PRECIPITABLE WATER VALUES OF 1.8-1.9). LOOKS AS THOUGH HEAVIEST RAIN
WILL OCCUR THIS MORNING ALONG AND AHEAD OF THE 850MB LOW TRACK ON
THE MO OZARK PLATEAU WHERE ISENTROPIC LIFT WILL BE MAXIMIZED. POINT
SOUNDINGS STILL INDICATE SOME MODEST ELEVATED INSTABILITY...BUT THAT
DECREASES WITH TIME THIS MORNING. PREVIOUS THINKING HAS BEEN THAT
WITH RECENT GENERALLY DRY CONDITIONS OVER THE REGION...NOT TO GO
WITH A FLOOD WATCH...HOWEVER...STARTING TO RETHINK THIS FOR TODAY.
AT THE VERY LEAST WILL MENTION HEAVY RAIN IN THE ZONE FORECAST AND
HAZARDOUS WEATHER OUTLOOK.

MAY TAKE A WHILE FOR LOW CLOUDS TO CLEAR IN THE WAKE OF THE UPPER
SYSTEM TONIGHT. CLEARING SHOULD OCCUR OVER WESTERN PORTIONS OF THE
CWA TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION AHEAD OF 500MB
FLAT RIDGE. HAVE PUT FOG IN THE FORECAST FOR THE WESTERN
MO/SOUTHEAST KS. WILL ALSO MENTION SOME THE CHANCE OF SHALLOW
RADIATION FOG AGAIN FRIDAY NIGHT WITH SURFACE HIGH OVER EASTERN MO.

ADJUSTED TEMPERATURES DOWN FROM PREVIOUS FORECAST FOR THE NEXT
COUPLE OF DAYS...BUT WARM WEATHER WILL RETURN OVER THE UPCOMING
WEEKEND AS FLAT UPPER LEVEL RIDGE BUILDS INTO THE AREA AND LOW LEVEL
WARM ADVECTION KICKS IN. ZONAL FLOW WILL REMAIN IN PLACE OVER THE
REGION INTO EARLY NEXT WEEK. BOTH THE NAM AND AND THE GFS DEVELOP A
LEE SIDE LOW OVER THE CENTRAL HIGH PLAINS OVER THE WEEKEND WITH
DECENT ISENTROPIC UPGLIDE MOVING INTO THE AREA LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE NEXT SURFACE FRONT. LOW LEVEL
MOISTURE NOT OVERLY ABUNDANT LATE SATURDAY...BUT WILL CONTINUE TO GO
WITH LOW RAIN CHANCES FOR THE NORTHERN CWA LATE IN THE UPCOMING
WEEKEND. DSA

&&

.AVIATION...
06Z TAFS...SHORT TERM CONCERNS DEAL WITH ONGOING CONVECTION ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS. CEILINGS AND VISIBILITIES
WILL BE IFR AT TIMES...ESPECIALLY THE NEXT FEW HOURS AS THE COMPLEX
MOVES EASTWARD. ADDITIONAL DEVELOPMENT ACROSS CENTRAL OKLAHOMA AND
CENTRAL KANSAS WILL BEGIN TO AFFECT PORTIONS OF THE OZARKS AND
SOUTHEAST KANSAS THIS MORNING. HAVE KEPT MVFR/IFR CONDITIONS
THROUGHOUT THE DAY DUE TO THE PERSISTENT LOW LCL AND LIFT ACROSS THE
REGION. LATER SHIFTS WILL NEED TO RE-EVALUATE FOG POTENTIAL
OVERNIGHT.

JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 15, 4:50 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT THU SEP 15 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
450 AM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVED THROUGH THE
REGION DURING THE PREDAWN HOURS. ANOTHER STORM SYSTEM OVER KANSAS
AND OKLAHOMA WILL ALSO MOVE THROUGH SOUTHEAST KANSAS AND CENTRAL
AND SOUTHERN MISSOURI THIS MORNING. AREAS OF FLOODING WILL LIKELY
DEVELOP THROUGH THE EARLY AFTERNOON HOURS...ESPECIALLY IN COUNTIES
ALONG AND SOUTH OF A GIRARD KANSAS TO ELDON LINE. A FLOOD WATCH IS
IN AFFECT FOR MUCH THE AREA THROUGH 1 PM.

WHILE ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT ALONG THE
ARKANSAS STATE LINE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

AREAS OF FOG WILL BE POSSIBLE IN WESTERN MISSOURI AND SOUTHEAST
KANSAS TONIGHT AND EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOG WILL ALSO BE POSSIBLE FRIDAY NIGHT. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...PLEASE RELAY
RAINFALL REPORTS AND LOCATIONS AND SEVERITY OF FLOODING...IF IT
SHOULD OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Sep 15, 6:16 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0616 AM CDT THU SEP 15 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
09/15/2005                   NEWTON             MO   LAW ENFORCEMENT

            FLOODED ROADS IN THE CITY. FLOODING BEGINNING TO OCCUR
            IN AREAS NOT NORMALLY PRONE TO FLOODING.

0600 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
09/15/2005                   NEWTON             MO   LAW ENFORCEMENT

            FARM ROAD 146 FLOODED ALONG WILSONS CREEK IN WESTERN
            PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR
            OR MODERATE FLOODING.
Local storm report, Sep 15, 6:22 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0622 AM CDT THU SEP 15 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
09/15/2005                   NEWTON             MO   LAW ENFORCEMENT

            FLOODED ROADS IN THE CITY. FLOODING BEGINNING TO OCCUR
            IN AREAS NOT NORMALLY PRONE TO FLOODING.

0600 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
09/15/2005                   GREENE             MO   LAW ENFORCEMENT

            FARM ROAD 146 FLOODED ALONG WILSONS CREEK IN WESTERN
            PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR
            OR MODERATE FLOODING.
Local storm report, Sep 15, 7:01 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0701 AM CDT THU SEP 15 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
09/15/2005                   GREENE             MO   LAW ENFORCEMENT

            FARM ROAD 156 FLOODED ALONG WILSONS CREEK IN WESTERN
            PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR
            OR MODERATE FLOODING.

0658 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
09/15/2005                   GREENE             MO   LAW ENFORCEMENT

            SECTIONS OF WILSONS CREEK AND SOUTH CREEK ARE FLOODING
            IN AND AROUND THE SPRINGFIELD AREA.  NUMEROUS CITY ROADS
            ARE FLOODING AND BECOMING IMPASSABLE.

CRAMER
Local storm report, Sep 15, 7:22 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0722 AM CDT THU SEP 15 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
09/15/2005                   NEWTON             MO   LAW ENFORCEMENT

            NEWTON COUNTY CENTRAL DISPATCH REPORTED NUMEROUS FLOODED
            ROADS WITHIN AND NEAR THE COMMUNITY OF NEOSHO THAT HAVE
            BEEN IMPASSABLE TO MOTORISTS.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:55 AM CDTFlash Flood WarningSGFGreene, Lawrence, Newton6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.